Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 15, 2003, 3:46 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2003, 3:46 PM EDT (19:46 UTC)
- Expired
- May 15, 2003, 4:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Fauquier County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 31 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:00 PM EDT, 46 minutes earlier.
Area forecast discussion, May 15, 3:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU MAY 15 2003 SHORT TERM (TONIGHT THROUGH FRIDAY)... ...A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON... LARGE AREA OF PRECIPITATION DEVELOPING FROM UPPER LOW IN KENTUCKY TOWARDS LEADING EDGE SHORTWAVE/MCS IN SOUTHWEST VIRGINIA. STRONG 925 MB THETAE ADVECTION AND ARRIVAL OF DEEP LAYER LIFT THIS EVENING WILL LEAD TO A BLOSSOMING OF PRECIPITATION OVER THE AREA. HAVE ADDED THUNDER TONIGHT DUE TO STRONG DYNAMICS/WAA AND DECENT LAPSE RATES. ALREADY HAVE THUNDERSTORMS DEVELOPING ALONG AREA OF BEST THETAE ADVECTION IN CENTRAL VIRGINIA. THE BULK OF THE RAIN EVENT IS FORECAST TO CONTINUE THROUGH EARLY FRIDAY MORNING NEAR CHO...AND THROUGH EARLY AFTERNOON NEAR THE DC/BALTIMORE METRO AREA. ALTHOUGH DRY AIR ALOFT WORKS IN LATER FRIDAY...LOW LEVEL LIFT AND MOISTURE WILL REMAIN SUFFICIENT FOR AREAS OF LIGHT RAIN AND DRIZZLE. MODELS FORECASTING NEAR 2 INCHES IN SOME LOCATIONS. RIVER STAGES ALREADY HIGH WITH LAST WEEKS RAIN...AND ADDITIONAL RAIN IS EXPECTED TO CAUSE RIVER PROBLEMS. STRONG LOW LEVEL EASTERLY FLOW SETS UP THIS EVENING...AIDING IN HIGHER QPF ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. IN ADDITION...THIS AMOUNT OF RAIN IS EXPECTED TO CAUSE PROBLEMS IN URBAN AREAS...MAINLY BASEMENT FLOODING AND WATER ON STREETS DUE TO HIGH RAIN RATES. ROGOWSKI LONG TERM (FRI NIGHT-THU) 12Z GFS AND ETA SOLNS CONT TO DEPCT HI PRES OVR NEW ENG WHCH GETS ESTBLSHD FRI. ACYCLNC SFC CONV AREA SETS UP ACRSS CWA FRI NGHT THRU MID DAY SUN. BOTH AVN AND ETA TSCT SHWNG 90-100% RH FRM SFC TO H85 THRU 18Z SUN. THIS COUPLED WITH SFC CNVRG WL GV THE REGION AREAS OF DRZL AS EVDNCED BY UVV FLD IN BOTH MDLS AOB H85 WITH DRY COND AOA H85. DRZL WL LKLY LAST LONG AND HVY ENUF TO ACTUALLY MEASURE THRU SAT NGHT THRU CWA. XPCTNG DRZL- AND LW CLDS TO END SUN MIDDAY FRM N TO S AS CONV AREA DROPS TO OUR S. THIS IS SHWN NCLY IN THE 1000-700 MB RH FIELD IN THE ETA. TRND IN ENS MOS GDNC HAD LOWER HIGHS FOR SAT AND SUN AND HIGHER LOWS FOR FRI NGHT AND SAT NGHT. WL REFLCT THIS 2-4 DEG BUMP IN FCSTS DURING THESE PDS. RMNDR OF SUN NGHT THRU TUE NGHT SHUD BE DRY FOR CWA. THEN BOTH 14/12Z ECMWF AND 15/00Z MRF ENSMBLS HAVE ON WED LOW PRES OVR QUE WITH ASSOC SFC TROF EXTNDG DWN E CST TO WK SFC LW OVR SE US. THIS WL INTRDCE SHRA/TSRA INTO OUR CWA ON WED. THU LKS DRY FOR NOW WITH SEASONABLE TEMPS WTH POST FRNTL FLO. JL .LWX... DC...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONE DCZ001. MD...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...FLOOD WATCH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR VAZ021...VAZ025>031...VAZ037>042...VAZ050>057. WV...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ZONES WVZ048>055. MARINE...SMALL CRAFT ADVISORY.
Hazardous weather outlook, May 15, 11:45 AM EDT, 4 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON... A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS AFTERNOON. A LARGE AREA OF RAIN OVER THE EASTERN COUNTIES WILL CONTINUE TO MOVE EAST AND AWAY FROM THE AREA. SOME AREAS HAVE ALREADY REPORTED MORE THAN 2 INCHES OF RAIN IN THE PAST 24 HOURS. SEVERAL COUNTIES WERE STILL UNDER FLOOD WARNING AT LATE MORNING. THE SOIL IS SATURATED AND THE RIVERS ARE HIGH AND RISING. ANY ADDED RAINFALL TODAY WILL ONLY FURTHER AGGRAVATE THE SITUATION. .DAYS TWO THROUGH SEVEN... ANY RIVER FLOODING THAT DEVELOPS MAY CONTINUE THROUGH THE WEEKEND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 15, 11:45 AM EDT, 4 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT THU MAY 15 2003 ...A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY AFTERNOON... RAIN WILL BECOME LIKELY BY AFTERNOON ACROSS THE AREA...WITH POSSIBLE WIDESPREAD ACCUMULATIONS BETWEEN ONE AND TWO INCHES BY FRIDAY AFTERNOON. THE HEAVIEST RAIN WILL BE LATE THIS EVENING THROUGH EARLY FRIDAY MORNING...WITH RAINFALL TAPERING OFF THROUGH FRIDAY AFTERNOON. THE AREAS OF MOST CONCERN ARE ALONG THE EASTERN SLOPES OF THE BLUE RIDGE AND IN URBAN AREAS...WHERE FLOODING OF BASEMENTS AND STREETS IS POSSIBLE. IN ADDITION...AREA RIVER STAGES REMAIN HIGH FROM PRECIPITATION LAST WEEK. THE FORECASTED ADDITIONAL RAINFALL MAY ALSO LEAD TO RIVER FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ROGOWSKI/CPW
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.